Georgia, 2008

Hail and Damaging Winds in Georgia, June 2, 2008

June 2, 2008 · NWS FFC · 4 events in 4 counties and zones

A weak cold front had drifted into the southeast parts of central Georgia while an active northwest flow continued aloft. Isolated strong to severe thunderstorms developed during the afternoon hours in this part of the state and moved south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front had drifted into the southeast parts of central Georgia while an active northwest flow continued aloft. Isolated strong to severe thunderstorms developed during the afternoon hours in this part of the state and moved south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 6:50 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 6:50 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 AM EDT MON JUN 2 2008

.UPDATE...
EXPECTED SHRA/TSRA DEVELOPMENT ACROSS TN/NW AL/NW GA DID NOT OCCUR
AS EXPECTED OR AS PROGGED BY THE GFS. HAVE LOWERED POPS FOR THE
MORNING HOURS TO 20 PERCENT AS ALL ACTIVITY HAS DISSIPATED ON THE
RADAR AT THIS TIME...EVEN ACROSS THE S/CENTRAL AREAS. NO CHANGES TO
AFTERNOON PORTION OF ZONES.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
EARLY MORNING MCS SUN THAT MOVED INTO N GA FROM TN PUSHED AN
OUTFLOW BOUNDARY DOWN INTO CENTRAL GA. THE RELATIVELY COOL...STABLE
OUTFLOW FROM THIS EARLY MORNING THUNDERSTORM COMPLEX SHUT THE DOOR
TO ADDITIONAL CONVECTIVE DEVELOPMENT SUN AFTERNOON FROM WHAT WAS
PLANNED OR EXPECTED IN OUR CWA. INSTEAD THAT OCCURRED AROUND THE
PERIPHERY OF THE RELATIVELY COOL...STABLE AIR MASS...OR NEAREST
THE OUTFLOW BOUNDARY OVER AL/MS WHERE THE AIR MASS REMAINED
WARM...UNSTABLE...AND UNTAPPED. LATE IN THE EVENING...ADDITIONAL
CONVECTION FIRED ALONG THE OUTFLOW BOUNDARY IN SC/SE GA...AND THIS
HAS CONTINUED ON A SCT BASIS THROUGHOUT THE NIGHT. UNLIKE LAST
NIGHT...THERE ARE NO SIGNIFICANT UPSTREAM CONVECTIVE COMPLEXES
TONIGHT...THE LAST OF WHICH DIED IN S AL. THIS IS CONSISTENT WITH
A GRADUAL CHANGE IN THE UPPER AIR PATTERN AS THE UPPER RIDGE
STARTS TO SHIFT BACK EAST. FOR THE NEXT 24 HOURS...HOWEVER...THE
AREA REMAINS UNDER AN UNSTABLE NW-WNW FLOW. ISOLD CONVECTION HAS
DEVELOPED OVERNIGHT FROM MO/AR INTO KY. THE GFS HINTS THAT
CONVECTION COULD DEVELOP...PERHAPS EVEN INTO A SMALL MCS...TO OUR
N/NW EARLY THIS MORNING AND PROPAGATE ESE INTO N GA DURING THE
MORNING HOURS...AND INTO E/SE GA BY AFTERNOON. CONFIDENCE IN THIS IS
LOW...BUT GIVEN UPPER FLOW PATTERN...MOIST BL...AND WEAK NW-SE SFC
BOUNDARY RESIDING ACROSS THE W//S PART OF THE CWA...CANNOT RULE OUT
SOME CONVECTION CONTINUING TODAY. IT SHOULD ALSO BE NOTED THAT THE
250MB JET APPEARS TO BE IN A SLIGHTLY MORE FAVORABLE POSITION TODAY
FOR CONVECTIVE DEVELOPMENT. THE SOUTHERN PART OF THE CWA SHOULD BE
THE MOST FAVORABLE AREA FOR
DEVELOPMENT...NEAREST THE WEAK SFC BOUNDARY. HOWEVER...THERE IS
TOO MUCH UNCERTAINTY AT THIS TIME TO PIN POINT ANY ONE AREA AS
BEING FAVORED OVER ANOTHER. THUS...WILL HANG TO AT LEAST LOW
CHANCE POPS FOR THE ENTIRE CWA TODAY. CONVECTION MAY LINGER INTO
S/C GA DURING THE EVENING...BUT MOST LIKELY WILL HAVE ENDED IN THE
NORTH. WILL DROP ALL POPS IN THE CWA AFT 06Z TONIGHT.

FOR TUE-WED...THE UPPER RIDGE CONTINUES TO BUILD BACK EAST OVER THE
REGION. A VIGOROUS SHORT WAVE...EMBEDDED WITHIN THE
WESTERLIES...RACES FROM THE CENTRAL PLAINS TOWARD THE
MID-ATLANTIC/NE LATE TUE WITH A FAIRLY STRONG SFC FRONT. THE UPPER
RIDGE WILL SHUNT THE MAJORITY OF THIS SYSTEM NORTH OF THE
AREA...BUT THE TAIL END OF THIS SYSTEM COULD SKIRT N GA TUE
AFTERNOON SLIGHTLY ENHANCING CONVECTIVE CHANCES THERE.
OTHERWISE...UPPER DYNAMICS THROUGH THE PERIOD...ESPECIALLY WED-THU
ARE MINIMAL OVER THE REGION AS HIGH PRESSURE ALOFT REMAINS THE
MAIN FEATURE. ABUNDANT LOW-LEVEL MOISTURE COMBINED WITH HIGH TEMPS
NEAR 90 SUGGEST THAT ISOLD DIURNAL CONVECTION CANNOT BE RULED OUT.
THE GFS HINTS THAT SUCH IS POSSIBLE EACH AFTERNOON...ALTHOUGH MEX
POPS GENERALLY REMAIN WELL BELOW CLIMO. PLAN NOW IS TO KEEP POPS
JUST BELOW THE CRITICAL 20 PERCENT THRESHOLD...BUT USE THE INCLUDE
10 PERCENT POP OPTION FOR THESE DAYS. MOST OF THE PCPN PROGGED BY
THE GFS/NAM IN THESE PERIODS IS IN THE NOISE LEVEL AS FAR AS I AM
CONCERNED.

FOR TEMPS...THE COOLER MET WAS BEST SUN GIVEN THE UNEXPECTED HIGH
CLOUD SHIELD AND COOL OUTFLOW BOUNDARY. AS NOTED ABOVE...CLOUD
COVER ASSOCIATED WITH CONVECTION IS UNCERTAIN TODAY. MAV MOS SEEMS
RATHER COOL AND HINGED ON DEVELOPMENT OF EARLY MORNING MCS.
HOWEVER...THERE IS LITTLE DIFFERENCE AMONG THE FWC/MET/MAV MOS
GUIDANCE TODAY...ALL MOSTLY WITHIN A DEGREE OR TWO OF EACH OTHER. THE
NORTHERN PARTS OF THE STATE MIGHT BE A DEGREE OR TWO WARMER THAN
SUNDAY AS A RESULT OF MORE SUNSHINE. OTHERWISE...LITTLE CHANGE. IT
HAS NOT PAID TO DEVIATE FAR FROM MOS THE PAST TWO DAYS.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG ADVERTISED PATTERN CHANGE CONTINUES TO BE ADVERTISED BY THE
GFS TODAY. HIGH PRESSURE ALOFT WILL RELOCATE FROM THE SOUTHERN U.S.
TO THE SE U.S./MID-ATLANTIC REGION AND REMAIN IN PLACE. A STRONG
SUBTROPICAL RIDGE IS FORECAST TO BE ANCHORED OVER THE MID-ATLANTIC
AND INTO N GA THROUGH THE EXTENDED PERIODS. WITH THE CENTER OF
THE RIDGE EXPECTED TO BE NORTH OF THE AREA...EASTERLY FLOW ALOFT
WILL ALLOW FOR BETTER CHANCES OF AFTERNOON SEA BREEZE CONVECTION
DEVELOPING ACROSS OUR SOUTHERN COUNTIES. VERY WARM...HUMID
CONDITIONS WILL PREVAIL AS THE BERMUDA RIDGE DOMINATES THE SFC
PATTERN. YET AGAIN TODAY...THE GFS CONTINUES TO SHOW A TROPICAL
SYSTEM TRACKING FROM THE CARIBBEAN INTO THE SOUTHERN GULF...AS IT HAS
BEEN DOING FOR AT LEAST THE PAST TEN DAYS OR MORE TO VARYING
DEGREES. THE 06Z/18Z RUNS OF THE GFS CONTINUE TO BE AT ODDS WITH THE
TRACK OF THIS SYSTEM FROM THE 00Z/12Z RUNS...THE LATER OF WHICH
CONTINUE TO KEEP THE SYSTEM ON MORE OF A WESTWARD TRACK THROUGH THE
GULF OF MEXICO. HOWEVER...THE 06Z/18Z RUNS ARE SLOWLY TRENDING THIS
WAY. THE ECMWF REMAINS INSISTENT ON A STRONG AND BROAD SUBTROPICAL
RIDGE HOLDING ACROSS THE ENTIRE SOUTHERN U.S...THE CENTER OF WHICH
OSCILLATES FROM TX TO GA THROUGH THE EXTENDED PERIODS. THE ECMWF
KEEPS ANY TROPICAL SYSTEM WELL SOUTH AND COMPLETELY OUT OF THE U.S.
AT THIS TIME I SEE NOTHING EXCITING AT ALL ABOUT THE SYNOPTIC
PATTERN IN THE EXTENDED. THROUGH THIS PACKAGE AT LEAST...THERE ARE
NO DYNAMICS FOR ANYTHING MORE THAN ISOLD DIURNAL CONVECTION.

FOR TEMPS...IT WILL BE VERY WARM AND MUGGY UNDER THE EXPECTED
SCENARIO...BUT NOT UNSEASONABLE. HIGH GULF MOISTURE CONTENT MAY
BRING MAXES DOWN A FEW DEGREES TOWARD THE LATER PORTIONS OF THE
EXTENDED...BUT BY THE SAME TOKEN MIN TEMPS WILL ALSO BE
HIGHER...MOSTLY IN THE UPPER 60S TO LOWER 70S. MEX MOS APPEARS TO
BE TOO COOL FOR THE SYNOPTIC PATTERN ADVERTISED...ESPECIALLY MINS.
INCREASING TROPICAL AIR MASS WOULD NOT SUPPORT LOW AND MID 60S FOR
LOWS AT ALL. HAVE KEPT LOWS MOSTLY NEAR 70 AND HIGHS 88-92 FOR THE
EXTENDED PERIODS.

&&

.AVIATION...
CIGS/VISIBILITIES HAVE REMAINED VFR AT ALL TAF SITES THUS FAR
OVERNIGHT. EXPECTING HOWEVER THAT SOME SITES WILL HAVE AT LEAST
TEMPO MVFR VISIBILITIES AS SUNRISE NEARS. PATCHY DENSE FOG IN
NORTHWEST GEORGIA SHOULD NOT AFFECT TAF SITES...AS THAT AREA
RECEIVED RAIN TODAY...WHEREAS TAF SITES DID NOT. WINDS HAVE BECOME
MORE WNW OVER THE PAST SEVERAL HOURS...TREND SHOULD CONTINUE THROUGH
THE DAY TODAY. MID-LEVEL CLOUDS AFFECTING THE AREA THIS MORNING
SHOULD DIMINISH SOME DURING THE DAY AS RELATIVELY DRIER AIR AT
MID-LEVELS MOVES INTO THE REGION. LOW-LEVEL MOISTURE REMAINS GOOD
THOUGH SO MAY SEE SCT TO BKN AROUND 5K FEET DEVELOPING THIS
AFTERNOON. GFS INDICATING POSSIBLE WAVE OF LOW PRESSURE RIDING ALONG
FRONTAL BOUNDARY JUST TO THE NORTH OF GEORGIA...BRINGING CHANCES FOR
SHRA/TSRA INTO THE PICTURE AFTER 12Z. NAM/RUC DO NOT SHOW THIS
FEATURE HOWEVER...SO CONFIDENCE IS LOW IN THIS SCENARIO ACTUALLY
OCCURRING...SO WILL LEAVE THUNDER OUT OF TAF SITES FOR THE
MOMENT...AT LEAST DURING THE MORNING. LEE TROUGH OVER CENTRAL GA MAY
ONCE AGAIN PROVIDE FOCUS FOR SCATTERED CONVECTION THIS
AFTERNOON...SO WILL INCLUDE CHANCES FOR THUNDER IN MCN AND CSG TAFS.
MODELS ALSO IN PRETTY GOOD AGREEMENT ON WIND SHIFT OCCURRING THIS
EVENING...TRANSITIONING FROM NORTHWESTERLY TO NORTHEASTERLY OR EVEN
EASTERLY FLOW AT THE SURFACE.

MSR

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  67  90  67  91 /  30  10  20  10  10
ATLANTA         85  69  88  71  90 /  30  10  20  10  10
BLAIRSVILLE     82  62  84  61  86 /  20  10  20  20  10
CARTERSVILLE    86  65  89  66  90 /  30  10  20  10  10
COLUMBUS        90  71  92  73  95 /  40  20  20   5  10
GAINESVILLE     86  67  87  67  90 /  30  10  20  20  10
MACON           90  70  93  71  94 /  40  20  20   5  10
ROME            86  66  89  68  90 /  30  10  20  10  10
PEACHTREE CITY  85  65  89  67  91 /  30  10  20   5  10
VIDALIA         94  72  93  72  93 /  40  30  20   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/22
Hazardous weather outlook, Jun 2, 4:44 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 AM EDT MON JUN 2 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
544 AM EDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
TODAY.

.SYNOPSIS...
A WEAK STATIONARY FRONTAL BOUNDARY JUST TO THE NORTH OF GEORGIA
AND A TROUGH OF LOW PRESSURE ACROSS CENTRAL GEORGIA WILL BOTH
PROVIDE FOCI FOR SHOWERS AND THUNDERSTORMS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. WHILE
ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING...THE
BEST TIME FOR SCATTERED THUNDERSTORM DEVELOPMENT WILL BE DURING
THE AFTERNOON AND EVENING HOURS...PARTICULARLY ACROSS CENTRAL GEORGIA.

.DISCUSSION...
A MODESTLY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS NORTH AND
CENTRAL GEORGIA TODAY WITH CAPES OF 1000 TO 2000 AND LIFTED
INDICES OF -2 TO -4. A FRONTAL BOUNDARY TO THE NORTH OF GEORGIA
AND A TROUGH OF LOW PRESSURE ACROSS CENTRAL GEORGIA WILL PROVIDE
THE NECESSARY LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 11:44 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT MON JUN 2 2008

GAZ085-086-021715-
1244 PM EDT MON JUN 2 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JOHNSON AND
EMANUEL COUNTIES UNTIL 115 PM EDT...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KITE...MOVING SOUTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS JOHNSON AND EMANUEL COUNTIES...INCLUDING THE
CITIES OF KITE...MEEKS...NORRISTWON...MODOC...COVENA...BLUNDALE AND
SWAINSBORO. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 2, 12:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
116 PM EDT MON JUN 2 2008

GAZ085-086-021745-
116 PM EDT MON JUN 2 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN JOHNSON AND
EMANUEL COUNTIES UNTIL 145 PM EDT...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KITE...MOVING SOUTHEAST AT 13 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS JOHNSON AND EMANUEL COUNTIES...INCLUDING THE
CITIES OF MEEKS...KITE...NORRISTWON...MODOC...LEXSY...COVENA...
CANOOCHEE...SWAINSBORO AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

The radar

The Robins AFB radar (KJGX), 81 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Treutlen

When
June 2, 1:10 PM EST to 1:15 PM EST
Where
Treutlen County, 6 mi NE of Soperton to 6 mi ENE of Soperton
Measured
1 in hail
Reported by
Public
Coordinates
32.441, -82.527

The public observed quarter-sized hail in the northeast and east central part of the county.

Thunderstorm Wind, Butts

When
June 2, 5:45 PM EST to 5:53 PM EST
Where
Butts County, 8 mi W of Jackson to 8 mi WSW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.300, -84.109

The Butts County Emergency Management Director reported that from 10 to 12 trees were down near Interstate-75 in far western Butts county.

Lightning, Houston

When
June 2, 6:15 PM EST to 6:19 PM EST
Where
Houston County, Perry
Property damage
$10,000
Reported by
County Official
Coordinates
32.450, -83.730

The Houston County 911 Center reported that a couple of structures were set on fire by lightning strikes. A couple of trees were also blown down in the area.

Thunderstorm Wind, Bleckley

When
June 2, 6:35 PM EST to 6:40 PM EST
Where
Bleckley County, 2 mi NW of Cochran to 2 mi SW of Cochran
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.401, -83.374

A storm spotter reported that six trees were down on Porter Road northwest of Cochran and one tree was down on U.S. Highway 129/Georgia Highway 26 southwest of Cochran.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111972, 111975, 111974, 111973.